Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2003, 10:01 AM CDT for Mitchell County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 10:01 AM CDT (15:01 UTC)
- Expired
- May 9, 2003, 10:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4389 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
055 WUUS54 KMAF 091501 SVRMAF TXC335-091530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 959 AM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MITCHELL COUNTY IN WEST TEXAS * UNTIL 1030 AM CDT * AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER NORTHEASTERN STERLING COUNTY...OR ABOUT 26 MILES SOUTH OF COLORADO CITY...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL CROSS STATE ROUTE 208 ABOUT 15 TO 20 MILES SOUTHEAST OF COLORADO CITY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN NORTHERN STERLING COUNTY. HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3210 10104 3210 10068 3241 10067 3231 10093 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:00 AM CDT, 6 hours 1 minute earlier.
Area forecast discussion, May 9, 4:00 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT FRI MAY 9 2003
UPPER LEVEL TROUGH AND ASSOCIATED UPPER LEVEL JET STREAK TO MOVE INTO
THE FOUR CORNERS AREA TODAY AND CONTINUE ACROSS THE CENTRAL PLAINS ON
SATURDAY. THIS PATTERN WILL CONTINUE LOW RELATIVE HUMIDITIES AND
WARM...DRY GUSTY W/SW SURFACE WINDS ACROSS MUCH OF WEST TEXAS AND SE
NEW MEXICO THROUGH SATURDAY. WILL HOIST RED FLAG WARNINGS TODAY FOR
ALL AREAS EXPECT THE EASTERN ZONES AND MAINTAIN THE ROLLING FIRE
WEATHER WATCH THROUGH SATURDAY. WILL MENTION ISOLATED STORMS FAR
EASTERN PERMIAN BASIN FOR LATE THIS AFTERNOON THOUGH STORMS WILL
STRUGGLE TO INITIATE WITH LIMITED MOISTURE BENEATH A STRONG CAP.
EXITING UPPER LEVEL TROUGH WILL PUSH A DRY COLD FRONT SOUTHWARD
ACROSS THE AREA SUNDAY MORNING. AS LOW LEVEL WINDS VEER TO EASTERLY
IN THE WAKE OF THE FRONT...GULF LOW LEVEL RETURN MOISTURE OPENS UP
WITH THE AIRMASS OVER WEST TEXAS BECOMING SATURATED BY MONDAY
MORNING. THIS WILL SHARPEN THE SURFACE DRYLINE BENEATH BRISK ZONAL
FLOW ALOFT WITH CHANCES FOR CONVECTION ON MONDAY AND TUESDAY.
PRELIMS...
MAF UU 094/053 090/052 090 000
CNM UU 094/054 088/050 086 000
MRF UU 089/052 086/062 084 000
FST UU 095/061 093/057 093 000
.MAF...
TX...RED FLAG WARNING TODAY WEST OF A BIG SPRING...SHEFFIELD...
PANTHER JUNCTION LINE.
FIRE WEATHER WATCH SATURDAY ALL AREAS.
NM...RED FLAG WARNING ALL AREAS TODAY.
FIRE WEATHER WATCH SATURDAY ALL AREAS.
RFAGENHazardous weather outlook, May 9, 9:50 AM CDT, 11 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-092000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 950 AM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER THE EASTERN PERMIAN BASIN...EXTREME WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS EAST OF A GAIL...TO CRANE...TO FORT STOCKTON LINE THIS AFTERNOON. CONDITIONS ARE NOT CONDUCIVE FOR WIDESPREAD SEVERE WEATHER...HOWEVER DUE TO THE AMOUNT OF AVAILABLE MOISTURE AND DAYTIME HEATING EAST OF A DRYLINE...A THUNDERSTORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE RULED OUT. AN EXTENDED DRY AND WINDY PERIOD CONTINUES ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON WEST OF A LINE FROM NEAR BIG SPRING TO PANTHER JUNCTION. THIS WITH TEMPERATURES SOURING INTO THE 90S AND 100S MINIMUM HUMIDITIES WILL BE ABLE TO FALL INTO THE LOW SINGLE DIGITS ACROSS THE TRANS PECOS PROVIDING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE WIND AND DRY CONDITIONS SATURDAY WILL KEEP FIRE WEATHER CONCERNS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:55 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 50 min |
| May 9, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 9, 4:41 PM CDT | Tornado Warning | MAF | Pecos | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.